Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 8, NWS Grand Forks, ND

June 2, 2025Grant County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 2, 2025, 2:06 PM CDT for Grant County, Otter Tail County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2025, 2:06 PM CDT (19:06 UTC)
Expired
Jun 2, 2025, 2:45 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Grant County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 188 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:08 PM CDT, 58 minutes earlier. Its key messages:

  • Heavy smoke impacts remain possible through this afternoon, with some clearing expected tonight.
  • Isolated severe thunderstorms this afternoon, especially in west central Minnesota.
  • There remains a 30 percent chance for more than 1 inch of rain in portions of west central Minnesota today through Tuesday morning.
Area forecast discussion, Jun 2, 1:08 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
108 PM CDT Mon Jun 2 2025

.KEY MESSAGES...

- Heavy smoke impacts remain possible through this afternoon, with
  some clearing expected tonight.

- Isolated severe thunderstorms this afternoon, especially in
  west central Minnesota.

- There remains a 30 percent chance for more than 1 inch of rain
  in portions of west central Minnesota today through Tuesday
  morning.

&&

.DISCUSSION...
Issued at 107 PM CDT Mon Jun 2 2025

...Synopsis...

Height falls through the day today in addition to strong
frontogenesis will facilitate scattered showers and thunderstorms
across the area. In addition to synoptic ascent, a surface cold
front will push southeastward through the afternoon, bringing with
it the chance for severe thunderstorms.

Moisture profiles and transport are fairly meager for our CWA, so
the likelihood of sustained severe convection is much lower.
Profiles generally favor more downburst winds thanks to the drier
thermal profiles, as indicated by DCAPE approaching and exceeding
1000 across west-central Minnesota. 0-3km shear is also solid
exceeding 30 knots, so damaging wind gusts look to be the biggest
hazard today. Hail production is also possible with effective bulk
shear values generally between 20-30 knots, but sustained supercells
appear unlikely at this point thanks to largely front parallel shear
and strong forcing likely creating multicellular convection. With
the multicellular convection and front parallel shear, there does
exist a scenario for longer residence time of precipitation, hence
the 90th percentile for total rainfall exceeding 1.5 inches in west-
central Minnesota.

The most likely timeframe for severe convection is as early as 2 PM,
but the most likely outcome is for severe convection between 3 and 6
PM, leaving our area shortly thereafter. As the front exits our area
and severe convection with it, scattered showers and a few
thunderstorms will linger into Tuesday morning before ending. With
this system exiting, there is a solid signal for smoke to also
diminish at the surface with it. The upper flow pattern is fairly
quiet thereafter with limited flow aloft. There is a signal for
another cold front late this weekend into early next week with the
potential for severe thunderstorms, however predictability is too
low at this time to ascertain specific threats.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1214 PM CDT Mon Jun 2 2025

A cold front will push through the region this afternoon
shifting winds to northwesterly to northerly (and briefly
northeasterly as the front crosses). Wind gusts should max out
between the 25-35 knot range this afternoon. Showers and
thunderstorms will accompany this front, although significant
wind gusts and hail are unlikely at the forecast TAF sites.
Thunderstorms and winds will diminish after sunset, giving way
to mostly IFR to MVFR visibilities lingering past midnight
before improving to VFR. Ceilings regardless should remain VFR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Perroux
AVIATION...Perroux
Hazardous weather outlook, Jun 2, 7:13 AM CDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
713 AM CDT Mon Jun 2 2025

MNZ001-002-004>008-013>015-NDZ006>008-014>016-024-026>030-038-039-
049-052-054-031215-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-Pennington-Red Lake-East Polk-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Western Walsh-
713 AM CDT Mon Jun 2 2025

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Additional areas of smoke may bring poor quality today to the Red
River valley and northwest Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ003-009-016-017-022>024-027>032-040-NDZ053-031215-
Clay-North Beltrami-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Richland-
713 AM CDT Mon Jun 2 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for severe thunderstorms this
afternoon. The main hazards will be hail to 1 inch and wind gusts
to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 1:46 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrant29 min
Jun 2, 2:41 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFOtter Tail, Wadena64 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.